Hail, Marion
- When
- May 2, 5:03 PM CST
- Where
- Marion County, 4.3 mi NNW of Twin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.060, -87.870
A slow-moving upper level low cross the Southeast during the first week of May. On Wednesday, the 2nd, and Thursday, the 3rd, impulses rotating around the low combined with increasing moisture from the Gulf of Mexico to provide the right conditions for showers and thunderstorms across central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A slow-moving upper level low cross the Southeast during the first week of May. On Wednesday, the 2nd, and Thursday, the 3rd, impulses rotating around the low combined with increasing moisture from the Gulf of Mexico to provide the right conditions for showers and thunderstorms across central Alabama. Most of the activity remained below severe limits. Several periods of heavy rain led to an isolated flooding report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 2:39 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 339 PM CDT WED MAY 2 2012 .DISCUSSION... MID LEVEL SHORTWAVE CROSSING THE MISSISSIPPI DELTA TODAY HAS INTERACTED WITH GULF MOISTURE...SPREADING SHOWERS AND THUNDERSTORMS NORTHWARD ACROSS MUCH OF MISSISSIPPI AND SOUTHWESTERN ALABAMA THIS AFTERNOON. SHORTWAVE WILL TAKE A TURN TO THE NORTHEAST TONIGHT TOWARD THE TENNESSEE VALLEY...AND THE MOIST AIRMASS WITH PW VALUES AS HIGH AS 1.9 INCHES WILL SPREAD FURTHER INTO CENTRAL ALABAMA. EXPECT SHOWERS AND THUNDERSTORMS...PARTICULARLY IN THE WEST OVERNIGHT. PLENTY OF CLOUD COVER AND RAIN ACROSS THE AREA WILL KEEP OVERNIGHT TEMPS IN THE UPPER 60S IN MOST LOCATIONS. THINK THERE WILL BE A DECREASE IN COVERAGE OVERNIGHT DUE TO THE LOSS OF DAYTIME HEATING AND DRIER AIR ACROSS EAST CENTRAL ALABAMA. WILL GO WITH A POP GRADIENT OF 80 IN THE SOUTHWEST TO 20 IN THE NORTHEAST. AS THE SHORTWAVE CROSSES THE AREA TOMORROW...EXPECT SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE DAY. BENEFICIAL RAINFALL WILL ALSO RESULT IN A REPRIEVE FROM THE NEAR 90 DEGREE HEAT. HIGHS TOMORROW WILL BE AROUND 80 DEGREES. THE SYSTEM EXITS TO THE NORTHEAST THURSDAY NIGHT...WITH RAIN ENDING FROM WEST TO EAST DURING THE LATE AFTERNOON AND EVENING. DECENT LOW LEVEL MOISTURE WILL REMAIN ACROSS THE AREA ON FRIDAY...AND WILL KEEP THE MENTION OF SCT CONVECTION IN THE FORECAST. ACTIVITY WILL HAVE TO OVERCOME A CAP AROUND 800 MB...BUT BY THE AFTERNOON SURFACE TEMPS WILL BE WARM ENOUGH TO SEE DEVELOPMENT. MID LEVEL RIDGING BUILDS ACROSS THE AREA FRIDAY...BUT SHORTWAVES RIDING AROUND THE NORTH AND EASTERN EDGE OF THE RIDGE COULD BRING CONVECTION TO THE AREA. POPS FOR THE WEEKEND AND BEGINNING OF NEXT WEEK WILL DEPEND ON HOW STRONG THE RIDGE IS AND HOW CLOSE THESE IMPULSES TRACK TO THE AREA. THE TIMING OF THESE IMPULSES IS VERY DIFFICULT BEYOND THE FIRST OR SECOND FORECAST PERIOD. WILL KEEP LOW POPS IN FOR THE DAYTIME PERIODS AS CONVECTION SPARKED BY PASSING SHORTWAVE ENERGY WILL BE HELPED BY DAYTIME HEATING. HOWEVER...POPS WILL LIKELY BE ADJUSTED OVER THE NEXT COUPLE DAYS. WITH THE RIDGE BUILDING BACK ACROSS THE SOUTHEAST...HIGHS OVER THE WEEKEND WILL BE BACK NEAR 90 DEGREES AND OVERNIGHT LOWS IN THE MID TO UPPER 60S. 14 && .AVIATION... 18Z TAF DISCUSSION. I GET A SENSE THAT THE COMPUTER MODELS ARE NOT HANDLING THE UPPER LEVEL SYSTEM SPINNING ALONG THE GULF COAST VERY WELL...AND THAT LEADS TO A SOMEWHAT LESS CONFIDENT FORECAST. THE LACK OF CONFIDENCE COMES LARGELY FROM TRYING TO TIME THE ARRIVAL (AT EACH TAF LOCATION) OF WHAT SHOULD BE A MULTIPLE-HOUR PERIOD OF SHOWERS AND INTERMITTENT THUNDERSTORMS. RADAR IMAGERY EARLY THIS AFTERNOON SHOWED THE SHOWERS INCREASING IN COVERAGE TO THE SOUTH...AND STARTING TO MOVE NORTH. SO...THE CONFIDENCE IN GETTING REDUCED CEILINGS AND VISIBILITIES ASSOCIATED WITH THIS RAIN IS ACTUALLY HIGH. THE PROBLEM COMES IN THE TIMING. I'VE GONE WITH A FORECAST THAT MOVES THE ONSET OF RAIN FROM SOUTH TO NORTH...BEGINNING AROUND 00Z. IF THERE IS ERROR IN THAT TIMING...IT IS MORE LIKELY THAT MY FORECAST IS TOO SLOW (WITH THE RAIN) THAN TOO FAST. /61/ NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA... ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 9TH OF MAY. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 80 65 87 65 / 20 60 20 20 10 ANNISTON 66 82 64 88 66 / 20 50 20 20 10 BIRMINGHAM 68 81 69 88 69 / 40 60 20 20 10 TUSCALOOSA 69 82 69 89 68 / 60 60 10 20 10 CALERA 68 81 68 86 67 / 40 60 20 20 10 AUBURN 67 82 67 84 68 / 30 50 20 20 10 MONTGOMERY 68 83 68 88 68 / 50 60 20 20 10 TROY 67 83 67 86 66 / 50 60 20 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1255 PM CDT WED MAY 2 2012 ALZ011>015-017>050-031800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1255 PM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The Columbus AFB radar (KGWX), 46 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Several rural roads northeast of Greensboro were washed out due to heavy rain. Water also flowed into the Pleasant Valley Grocery Store on Alabama Highway 25, flooding the store.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386196, 386197, 386194.